Delaware, 2005

Damaging Wind in Delaware, June 28, 2005

June 28, 2005 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm uprooted several trees in Lewes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm uprooted several trees in Lewes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 8:45 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 28, 8:45 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
945 AM EDT TUE JUN 28 2005

...UPDATE...
HAVE UPDATED THE MORNING PACKAGE TO LOWER POPS ACROSS THE NORTHERN
ZONES AS PRECIP IS MOVING OUT OF EXTREME NORTHERN SUSSEX COUNTY NEW
JERSEY AT THIS TIME.  ALSO REMOVED TEMPORAL REFERENCES AND CLEANED UP
WORDING TO JUST INDICATE THE POTENTIAL FOR AFTERNOON SHOWERS AND
THUNDERSTORMS AND MADE SOME ADJUSTMENTS TO CLOUD COVER WORDING.

OTHERWISE CURRENT FCST LOOKS ON TRACK.

*********************************************************************

305 AM EDT TUE JUN 28 2005 PREVIOUS DISCUSSION...

.SHORT TERM (TODAY THROUGH THURSDAY)...
THE LAST OF THE SUBTROPICAL WAVE WILL MOVE NE AND AWAY FROM THE AREA
EARLY THIS MORNING. AT 6Z THE LOW WAS NEAR TTN AND DRIFTING N. N OF
THE LOW WAS OCCASIONAL RAIN. SOME SHOWERS LINGERED S OF THE LOW BUT
WERE DISSIPATING RAPIDLY AS AN AREA OF SUBSIDENCE SHOWING ON THE
SATELLITE AND CONFIRMED BY DRYING ON THE WATER VAPOR SATL PICS MOVES
IN BEHIND THE LOW. THIS WILL SPREAD OVER THE ENTIRE REGION THIS AFTN
GENERALLY SUPPRESSING CONVECTION. HOWEVER, ENOUGH MOISTURE REMAINS
THIS AFTN, THAT WHEN COMBINED WITH DAYTIME HEATING, COULD DVLP
AFTN/EVENING RW/TRW. WITH THE SUBSIDENCE SHOULD BE SOME SUNSHINE AND
ENOUGH FOR A PTLY SUNNY FCST. TEMPS SHOULD WARM AND MAV TEMPS LOOK
OK OR A BIT LOW TODAY.

TONIGHT...ANY CNVCTN THAT FORMS THIS AFTN WILL PROBABLY GO INTO THE
EVENING, THEN GENERALLY DRY CONDITIONS WILL BE FCST ALTHOUGH SOME
WIDELY SCTD RW/TRW COULD CONTINUE TO DVLP.

WED AND WED NIGHT...THE UPPER AIR CHANGES GRADUALLY. ACTUALLY IT
STARTS LATE TONIGHT. ALL MODEL GENERALLY AGREE THAT THE LARGE HIGH
EXTENDING FROM THE ATLC SEABOARD EASTWARD WILL GRADUALLY SHIFT SE AS
A TROUGH DEVELOPS OVER THE OHIO/TENN VALLEYS. THIS FLOW IS FCST TO
TAP INTO THE DEEPER TROPICAL MOISTURE COMING OUT OF THE GULF OF
MEXICO. ALTHOUGH SHORT WAVES WILL BE HARD TO TIME WITHIN THE FLOW
AND THE MODELS GENERALLY DO POORLY FCSTG THE DETAILS WELL,
ESPECIALLY BEYOND 24 HRS, THE MODELS DO SHOW SHORT WAVES LINING UP,
ONE-AFTER-ANOTHER FROM THE GULF NE THROUGH THE MID ATLC STATES,
MEANING SHOWERS AND TSTMS BECOMING LIKELY (POP 60/70) WED AND WED
NIGHT WITH THE BEST CHANCES IN THE  AFTN AND EVENING CONSIDERING
DIURNAL TRENDS. ALSO, PRECIPITABLE WATER GOES BACK UP ABOVE 2
INCHES. THEREFORE, ANY RW/TRW THAT DVLP COULD HAVE TORRENTIAL
DOWNPOURS. WE WILL ISSUE AN SPS INDICATING THIS.

THU...THE SHORT WAVES SHIFT A BIT TO THE EAST THURSDAY, SO POPS WILL
BE DROPPED A BIT BACK TO 50 FOR THU.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
RELATIVELY LITTLE CHANGE HAS BEEN MADE TO THE EXTENDED. SHOWERS AND
TSTMS REMAIN POSSIBLE WITH THE WARM MOIST AIRMASS IN PLACE THURSDAY
NIGHT. ON FRIDAY, A COLD FRONT MOVES DOWN FROM THE NORTHWEST
BRINGING COOL/DRIER AIR DOWN FROM CANADA. HIGH PRESSURE BUILDS IN
BEHIND THE COLD FRONT FRIDAY NIGHT THROUGH MONDAY.

&&

.AVIATION...
WIDESPREAD IFR/MVFR CONDITIONS ACROSS THE TAF SITES THIS MORNING
WITH KACY DROPPING DOWN TO LIFR RECENTLY. RADAR IMAGES SHOW THE
CIRCULATION AROUND THE LOW PRESSURE SYSTEM ACROSS CENTRAL NJ. IT
LOOKS LIKE THE FORWARD SPEED OF THE SYSTEM HAS INCREASED LATELY. THE
11-3.9 MICRON SATELLITE PICS REVEAL THE BACK EDGE OF THE LOW CLOUDS
SLOWLY MOVING NORTHEASTWARD ACROSS MD AND SOUTHERN DE. I EXPECT THAT
THE CIGS AND VSBY WILL SLOWLY IMPROVE TO VFR FROM SOUTH TO NORTH
TODAY. THE ABUNDANT LOW LEVEL MOISTURE AND THE FACT THAT THERE WILL
BE SOME SUNSHINE TODAY LEADS ME TO LEAVE MENTION OF A THUNDERSTORM
IN THE AFTERNOON PERIODS (BY USING A CB CLOUD GROUP). THE OVERALL
PROBABILITY AND COVERAGE WILL BE SCT AT BEST.

&&

.MARINE...
SOUTHERLY WINDS EXPECTED OVER THE COASTAL WATERS AND DE BAY FOR THE
SHORT TERM PERIOD. WIND SPEEDS AROUND 10 TO 15 KTS TODAY AND 15 TO
20 KTS ON WED. WAVE HEIGHTS GENERALLY 3 TO 4 FT ALONG THE COAST
TODAY AND WED. TROPICAL AIR MASS WILL PRODUCE SCT THUNDERSTORMS THIS
AFTERNOON AND WED. THUNDERSTORMS WILL CONTAIN DOWNPOURS AND FREQUENT
LIGHTNING. WAVEWATCH INDICATED THAT SEAS WILL INCREASE TO 5 TO 7 FT
ON THURSDAY...BUT STILL TO EARLY TO HEADLINE IT IN THE CWF.

WITH THE LEFTOVER SWELLS FOR THE SUBTROPICAL WAVE, MODERATE RIP
CURRENTS SHOULD CONTINUE INTO THIS MORNING AND PROBABLY DIMINISH
THIS AFTERNOON.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

UPDATE...NIERENBERG
SHORT TERM/LONG TERM...RNS
AVIATION/MARINE...PO
Hazardous weather outlook, Jun 28, 2:13 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
313 AM EDT TUE JUN 28 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-291000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
313 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THIS IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY AND
DELAWARE COASTS THIS MORNING BUT THE THREAT SHOULD LOWER TO LOW RISK
THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND LOCALLY HEAVY
RAIN COULD ACCOMPANY ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME, HOWEVER, MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
WEDNESDAY NIGHT AND THESE COULD BE ACCOMPANIED BY TORRENTIAL
DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
June 28, 2:00 PM EST
Where
Sussex County, Lewes
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.767, -75.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455263.